Georgia, 2016

Damaging Winds in Georgia, May 17, 2016

May 17, 2016 · NWS JAX · 5 events in 2 counties and zones

A sheared out upper level trough moved across the area from the Gulf and combined with diurnal heating produced scattered strong to severe storms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A sheared out upper level trough moved across the area from the Gulf and combined with diurnal heating produced scattered strong to severe storms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 17, 7:45 AM EST, 5 hours 30 minutes earlier.

Area forecast discussion, May 17, 7:45 AM EST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
845 AM EDT TUE MAY 17 2016

.UPDATE...Big increase in moisture over the area since yesterday.
Surface dewpoints now in the lower 70s with PWAT values near
1.75". Upper shortwave trough over the north central Gulf will
shear out and weaken as it moves the area today. Vertical wind
speed shear with breaks in overcast may produce enough instability
to produce isolated strong storms this afternoon.

&&

.AVIATION...VFR conditions this morning with cigs above 10kft.
Showers and thunderstorms will increase from the west this
afternoon with MVFR conditions expected to develop after 17z.

&&

.MARINE...S to SE winds today near 15 knots with seas in 2 to 4
foot range. Showers and thunderstorms will increase over the
waters from the west this afternoon and evening.

RIP CURRENTS: Moderate risk of rip currents today and low risk on
Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  81  68  83  68 /  80  60  60  30
SSI  78  69  80  69 /  90  70  50  40
JAX  82  70  83  70 /  90  70  70  30
SGJ  82  69  81  71 / 100  70  60  30
GNV  84  69  85  69 /  80  60  80  20
OCF  85  70  86  70 /  80  60  60  30

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Zibura/Combs/Walker
Hazardous weather outlook, May 17, 8:17 AM EST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
917 AM EDT TUE MAY 17 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-180745-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
917 AM EDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS WITH ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE REGION THIS AFTERNOON AND EVENING. ISOLATED STRONG STORMS ARE
POSSIBLE OVER MAINLY NORTHEAST FLORIDA. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE...WHICH MAY LEAD TO PONDING ON ROADWAYS AND STREET FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, May 17, 11:58 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1258 PM EDT TUE MAY 17 2016

FLZ021-171730-
SUWANNEE FL-
1258 PM EDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUWANNEE COUNTY UNTIL
130 PM EDT...

AT 1257 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LURAVILLE...OR 9 MILES SOUTHWEST OF LIVE OAK...MOVING NORTHEAST AT 25
MPH.

GUSTY WINDS OF UP TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS
STORM AND A FUNNEL CLOUD IS POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3042 8298 3041 8295 3040 8295 3038 8291
      3039 8289 3037 8289 3034 8284 3028 8279
      3022 8279 3009 8309 3009 8311 3011 8312
      3010 8313 3023 8323
TIME...MOT...LOC 1657Z 235DEG 20KT 3020 8310

SHASHY
Special weather statement, May 17, 12:12 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
112 PM EDT TUE MAY 17 2016

FLZ023-GAZ164-171745-
BAKER FL-CHARLTON GA-
112 PM EDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR BAKER AND SOUTH CENTRAL CHARLTON
COUNTIES UNTIL 145 PM EDT...

AT 112 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OLUSTEE...OR 15 MILES NORTHWEST OF RAIFORD...MOVING NORTHEAST AT 25
MPH.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3056 8232 3039 8206 3014 8235 3021 8246
      3033 8246
TIME...MOT...LOC 1712Z 215DEG 22KT 3026 8238

SHASHY
Special weather statement, May 17, 1:00 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT TUE MAY 17 2016

FLZ124-GAZ153-154-165-166-171845-
COASTAL NASSAU FL-INLAND CAMDEN GA-INLAND GLYNN GA-COASTAL GLYNN GA-
COASTAL CAMDEN GA-
200 PM EDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU...CAMDEN AND
SOUTHERN GLYNN COUNTIES UNTIL 245 PM EDT...

AT 159 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KINGSLAND...MOVING NORTHEAST AT 35 MPH.

SMALL HAIL AND GUSTY WINDS OF 40 TO 45 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE. VERY HEAVY RAINFALL IS ALSO EXPECTED
WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3110 8137 3095 8139 3068 8158 3073 8166
      3075 8166 3075 8168 3087 8186 3130 8159
      3116 8129
TIME...MOT...LOC 1759Z 211DEG 32KT 3085 8171

SHASHY

The radar

The Jacksonville radar (KJAX), 31 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
May 17, 1:15 PM EST
Where
Camden County, 1.91 mi WSW of Scotchville
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
30.760, -81.650

A tree was blown down onto a power line along Scubby Bluff Road. The cost of damage was estimated.

Thunderstorm Wind, Glynn

When
May 17, 1:30 PM EST
Where
Glynn County, 2.16 mi SSE of Pyles Marsh
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.100, -81.490

A tree was blown down onto a vehicle on Jekyll Island.

Thunderstorm Wind, Glynn

When
May 17, 1:30 PM EST
Where
Glynn County, 4.36 mi WNW of Pyles Marsh
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
31.150, -81.570

A tree was blown down on Taylor Drive.

Thunderstorm Wind, Glynn

When
May 17, 1:30 PM EST
Where
Glynn County, 2.74 mi WSW of Brunswick
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.160, -81.540

Power lines were blown down on Blythe Island.

Thunderstorm Wind, Glynn

When
May 17, 6:30 PM EST
Where
Glynn County, 1.9 mi ESE of Glynco Nas
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
31.240, -81.450

A 12-inch diameter tree was snapped at 15-20 ft about the ground on Thornhill Drive near Cartwright Circle. The time of damage was based on radar. The cost of damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629305, 629308, 629310, 629315, 629324.